1. Health

Discuss in my forum

Can Too Many Medications Cause Symptoms of Dementia?

Polypharmacy and Drug-Induced Cognitive Impairment

By

Updated February 18, 2013

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Confused, dazed and can't remember things? While these symptoms can be caused by Alzheimer's and other types of dementia, there could be another, possibly reversible, cause: medication. Too many medicines, called polypharmacy, can affect your ability to think clearly, remember and make appropriate decisions.

Drug-Induced Cognitive Impairment

According to R. Kirk, 12 percent of dementias may be related to polypharmacy. Symptoms of mild cognitive impairment or delirium that develop when a person is taking multiple medications should always be thoroughly investigated.

High-Risk Drugs Classes

According to the journal Clinical Geriatrics, "classes of drugs with the potential to impair cognition and function in the elderly include anticholinergic drugs, psychotropic drugs, analgesics, sedative-hypnotics, and drugs with a narrow therapeutic window."

What Is Polypharmacy?

The word poly means many, and pharmacy refers to medicines. So polypharmacy is when too many (defined as more than five in some sources and more than six in others) medications are used to treat a person. There are certainly many situations in which multiple medications are necessary and appropriate, but the use of multiple medications, especially in older adults, also has the potential for unintended negative effects.

Causes of Polypharmacy

There are several contributing factors for polypharmacy, including the following:

  • Multiple Physicians: Often, people will go to more than one doctor, such as a specialist, for different concerns. If you don't clearly communicate which medicines are being prescribed by the other doctors, or if your medical records are not accurately sent to the next physician, too many medications might be prescribed.

  • Herbs and Supplements: You should report any herbs or supplements that you're taking to your doctor. Even though they may be completely natural, they can still affect how your body absorbs medicine and pose the possibility of interaction with medicines.

  • Self-Medicating: Some people feel that if two pills are good, four are better. Or they borrow medicines from their neighbors for various aches and pains. Remember that mixing and self-prescribing medications can have negative results, both of not helping the problem you're hoping to address, and of causing harmful drug interactions.

  • Medicine-Dependent Culture: Particularly in our culture, it's common to look for a medicine for everything. Feeling anxious? Take a pill. Your knee hurts? Have some medicine. High cholesterol? Yep, here's another pill. Of course, there are wonderful medicines available — and they might be the exact remedy you need. But for some situations, there are other approaches that could be tried first, such as counseling, physical therapy or a healthier diet and exercise regimen.

  • Medication Administration Errors: For some people, taking medication properly is a challenge. It's not uncommon for people to forget that they took their medication and then take another dose, take it at the wrong time of day, take it with food when it should be without, or get the names of medications confused and take the wrong pill.

  • Over-the-Counter Medicine Usage: There are so many over-the-counter medications available without a prescription, but just like herbs and supplements, you can still take too many of these medicines, and they can also interact negatively with other medicines.

  • Hospitalizations: Sometimes extra medications are prescribed when someone is a hospitalized, and they're intended for a temporary condition. But as time goes on, those medications may never be discontinued. When you go to a follow-up doctor's appointment after a hospital stay, ask your physician to review the medications you're taking to ensure that they're all still appropriate.

  • Treating Medication Side Effects with Other Medications: This is a very common problem. For example, if a medicine has a side effect of causing constipation, a doctor may prescribe another pill instead of recommending that you exercise more, drink plenty of water and eat lots of fiber. Based on your condition, that medicine might be exactly what you need to prevent a serious complication like a bowel obstruction. But it's also possible that for some people, non-drug approaches may resolve the problem just as effectively.

Older Adults and Medication

According to a study published in 2005 in Pharmacotherapy, 40% of older adults take more than five medications a week, and 10% take more than 10 a week.

Additionally, care must be taken with prescribing medications for older adults, because their bodies tend to respond more sensitively to medicines. Specifically, older people tend to metabolize, absorb, distribute and excrete drugs more slowly, which is why there's often a different set of guidelines and dosage recommendations for the elderly than the general population.

Prevention

Maintain a personal health record with all of your medications listed, as well as a diagnosis for each medicine. If you don't know why you're taking a medicine, ask your doctor. When you go to a physician, bring your record with you.

Medical practitioners are encouraged to "start low and go slow" with medications, as well as to pay attention to medicines that are on the Beers list, a compilation of drugs that can be potentially inappropriate for older adults.

Sources:

Clinical Geriatrics. Medication-Related Cognitive Impairments in the Elderly. http://www.clinicalgeriatrics.com/articles/Medication-Related-Cognitive-Impairments-Elderly-0?page=0,0

Clinical Interventions in Aging. 2008 June; 3(2): 383–389. Polypharmacy: Misleading, but manageable. http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2546482/

Kirk, R. W. Long Term Care International Forum. Polypharmacy. Accessed January 29, 2013. www.ltcif.com/.../presentations/polypharmacy.pdf

Linnebur, S. University of Colorado School of Pharmacy. Polypharmacy in Elderly Patients. Accessed January 29, 2013. www.ucdenver.edu/academics/colleges/medicalschool/

Marcu, Oana DO, Swedish Family Medicine, March 7, 2006. The Bagful of Pills: Polypharmacy in the Elderly. www.fammed.washington.edu/network/sfm/Bagful%20of%20.

Pharmacotherapy 2005;25(11):1636-45.Reduction of high-risk polypharmacy drug combinations in patients in a managed care setting. http://www.ncbi.nlm.nih.gov/pubmed/16232025

  1. About.com
  2. Health
  3. Alzheimer's / Dementia
  4. Diagnosing Alzheimer's
  5. When It's Not Alzheimer's
  6. Can Too Many Medications Cause Symptoms of Dementia?

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.